Overdoses that cause bradycardia and hypotension
Part I: Calcium Channel Blockers and Beta Blockers
Over the past several months, we have featured a series of interviews with our resident toxicologist, Dr. Sean Nordt, on the common overdoses that cause bradycardia and hypotension: calcium channel blockers, beta blockers, digoxin and clonidine. All of these drugs can be fatal in overdose and all of them appear on the list of single tablets that can kill a child.
The differential diagnosis of hypotension and bradycardia is broad. There are cardiac causes such as myocardial infarction with cardiogenic shock, metabolic causes such hyperkalemia and neurologic causes such as spinal cord injury. However, when an overdose is suspected, these four agents are at the top of the list.
All of these “big four” agents can result in altered mental status – either because of their specific neurologic toxicity or simply on account of circulatory collapse with poor cerebral perfusion.
As is often the case in toxicology, drug levels are either unavailable or, as is the case with digoxin, may be misleading. In acutely decompensating patients, empiric treatment must begin immediately. Although much of our approach to these patients follows along common ACLS and GI decontamination guidelines, important clues in the presentation may help direct us toward a specific cause and increase the likelihood of more directed and successful therapies.
Calcium channel blockers, which only came into widespread use in the past three decades, have proven to be one of the most feared and lethal overdoses. In addition to bradycardia and hypotension, one key clue to the diagnosis may be hyperglycemia, because calcium channel blockers inhibit insulin secretion. Although treatment with atropine and high doses of intravenous calcium and glucagon are indicated, these are often ineffective at restoring effective circulation. It is often necessary to proceed rapidly to vasopressors, such as dopamine and norepinephrine. Another important therapy for these patients is high dose insulin infusion, which appears to enable the myocardium to switch its energy source to carbohydrates from free fatty acids and mitigate the effects of the calcium blockade. Sufficient glucose must be administered to prevent hypoglycemia.
Beta blockers can cause a similar syndrome, but in contrast to calcium channel blockers, they may actually present with hypoglycemia, especially in diabetics or children. This is because beta blockers inhibit glycogenolysis. In addition, because of the direct effects of beta blockade on the central nervous system, profound coma and seizures may be present. Treatment is similar, but high doses of glucagon tend to be more successful in beta blocker overdose, as they are able to bypass the site of action of the toxin, increasing levels of intracellular cyclic adenosine monophosphate (cAMP) through non-adrenergic pathways. In patients recalcitrant to glucagon, therapy with calcium, vasopressors and high dose insulin is also indicated. Seizures should be treated with benzodiazepines.
In both calcium channel and beta blocker overdoses, if effective circulation can be restored quickly enough, patients can often make a complete recovery. Thus, after medical therapies have been exhausted, invasive attempts to restore circulation, including transvenous pacing and extracorporeal membrane oxygenation can be utilized. This may bridge the patient beyond the duration of action of the drug in question.
An exciting new potential therapy for both calcium channel and beta blocker overdoses is intravenous fat emulsion or intralipid infusion. Because many of these agents are fat soluble, it is possible to trap them in fat globules in plasma, so that they are unable to reach the myocardium. This new therapy may also prove beneficial in other deadly overdoses, such as tricyclic antidepressants.
In next month’s piece, we will continue our discussion with the other two agents, digoxin and clonidine.
Don't miss The Brady Bunch VIDEO by Mel Herbert, MD
Dr. Swadron is currently Vice-Chair for Education in the Dept of EM at the LA County/USC Medical Center. He is an Associate Professor of Clinical Emergency Medicine at the Keck School of Medicine of the University of Southern California. EM:RAP (Emergency Medicine: Reviews and Perspectives) is a monthly audio program that can be found at www.EMRAP.org